Alert archive / Kansas / Wind Advisories in 2010

Wind Advisory 25, NWS Wichita, KS

August 28, 2010Barton County, Russell County, Kansas

NWS Wichita, KS issued this wind advisory at Aug 28, 2010, 11:27 AM CDT for Barton County, Russell County, Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 28, 2010, 11:27 AM CDT (16:27 UTC)
Expired
Aug 28, 2010, 6:38 PM CDT
In force
7 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 148 km from the middle of the area, began a volume at 16:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 4.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2010-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2010-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

625 
WWUS73 KICT 281627
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1127 AM CDT SAT AUG 28 2010

...STRONG SOUTH WINDS ACROSS CENTRAL KANSAS THIS AFTERNOON...

KSZ032-047-290000-
/O.NEW.KICT.WI.Y.0025.100828T1627Z-100829T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
1127 AM CDT SAT AUG 28 2010

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

* TIMING...OF THE GUSTY WINDS WILL BE FROM NOON TODAY UNTIL EARLY
  THIS EVENING WITH SOME GUSTS AS HIGH AS 45 MPH LATE THIS
  AFTERNOON.

* WINDS...SUSTAINED OF 25 TO 30 MPH ARE EXPECTED WITH SOME GUSTS
  AS HIGH AS 45 MPH POSSIBLE.

* IMPACTS...WILL BE TO HIGH PROFILE VEHICLES...WHICH ARE MOST
  SUSCEPTIBLE TO STRONG WINDS...PARTICULARLY ALONG EAST WEST
  HIGHWAYS INCLUDING INTERSTATE 70.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KETCHAM
1 follow-up statement
147 
WWUS73 KICT 282338
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
638 PM CDT SAT AUG 28 2010


KSZ032-047-290045-
/O.CAN.KICT.WI.Y.0025.000000T0000Z-100829T0000Z/
RUSSELL-BARTON-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND
638 PM CDT SAT AUG 28 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND
ADVISORY. 

WIND SPEEDS ACROSS CENTRAL KANSAS HAVE DROPPED BELOW WIND ADVISORY
CRITERIA AND THUS THE WIND ADVISORY HAS BEEN CANCELLED.

$$

LAWSON

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Aug 28, 11:19 AM CDT, 8 minutes earlier.

Area forecast discussion, Aug 28, 11:19 AM CDT, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1119 AM CDT SAT AUG 28 2010

.UPDATE...

TIGHT GRADIENT ACROSS CENTRAL AND NW KS HAS ALREADY LED TO WIND
GUSTS OF 30 KTS FOR KRSL AND KGBD.  EXPECT THIS GRADIENT TO REMAIN
TIGHT AS THE AFTERNOON PROGRESSES. 850H WINDS OF 40-45KTS COULD MIX
DOWN WITH THE AFTERNOON HEATING. BUFKIT SOUNDINGS SHOW MOMENTUM
TRANSFER UP TO THIS HEIGHT..SO THINK SOME WIND GUST COULD REACH WIND
ADVISORY CRITERIA FOR BARTON AND RUSSELL COUNTIES FOR THIS
AFTERNOON. SO WILL ISSUE A WIND ADVISORY FOR THIS CHANCE.  A LITTLE
HESITANT TO GO ANY FURTHER EAST WITH THE STRONGER WIND GUSTS...BUT
THE REST OF CENTRAL KS COULD STILL SEE WINDS GUSTING TO 35 KTS.

WILL SEE WIND SLACKEN SOME THIS EVENING....SO WILL WLL END THE
ADVISORY BY 00Z.

DO NOT PLAN ANY CHANGES TO THE REST OF THE FORECAST...AS THE REST OF
THE FORECAST LOOKS ON TRACK.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 631 AM CDT SAT AUG 28 2010/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
A SOUTHERLY COMPONENT FLOW AT THE SURFACE AND ALOFT WILL RESIDE
ACROSS THE AREA TODAY AND TONIGHT. WINDS WILL BE QUITE GUSTY THIS
AFTERNOON ACROSS CENTRAL KANSAS WITH GUSTS NEAR 30 KTS AT TIMES
THOUGH DIMINISHING WITH CESSATION OF DEEPER MIXING BY SUNSET.
THE GFS IS A BIT MORE BULLISH ON LOW LEVEL MOISTURE ADVECTION
BY SUNDAY MORNING ACROSS SOUTHEAST KANSAS...AND WILL SHOW A
TEMPO GROUP FOR MVFR FOG VSBYS BY JUST PRIOR TO 12Z.

KED

PREV DISCUSSION... /ISSUED 240 AM CDT SAT AUG 28 2010/

DISCUSSION...

MAIN FORECAST CONCERNS ARE GUSTY WINDS ACROSS CENTRAL KANSAS ON
SUNDAY AND THUNDERSTORM CHANCES NEXT WEEK.

TODAY-MONDAY:
AN UPPER LEVEL RIDGE IS MOVING EASTWARD OF THE OHIO AND TENNESSEE
VALLEYS...WHILE AN UPPER TROUGH SWINGS ONTO THE WEST COAST. AT THE
SURFACE...LEE TROUGHING PERSISTS OVER THE HIGH PLAINS WITH HIGH
PRESSURE OVER THE MID-MISSISSIPPI VALLEY. WINDS HAVE REMAINED A BIT
HIGHER OVER THE FORECAST AREA THAN THE PAST COUPLE NIGHTS...AND WILL
INCREASE DURING THE DAY TODAY. AS THE SURFACE LOW OVER THE HIGH
PLAINS MOVES EASTWARD ON SUNDAY...WINDS COULD APPROACH OR REACH
ADVISORY CRITERIA ACROSS CENTRAL KANSAS.

TEMPERATURES WILL CLIMB INTO THE 90S AT MOST LOCATIONS TODAY...AND
90S AT ALL LOCATIONS ACROSS THE FORECAST AREA ARE EXPECTED FOR
SUNDAY AND MONDAY WITH THE GUSTY SOUTHERLY WINDS.

TUESDAY-FRIDAY:
THE UPPER TROUGH THAT IS MOVING ONTO THE WEST COAST THIS MORNING
WILL SWING THROUGH THE MIDDLE PART OF THE COUNTRY NEXT WEEK. ALSO
DURING THIS TIME...A COLD FRONT WILL MOVE SOUTHWARD THROUGH KANSAS
AND WILL BRING A DECENT CHANCE FOR RAIN TO THE ENTIRE FORECAST AREA.
THE GREATEST CONFIDENCE FOR PRECIPITATION IS ON WEDNESDAY AND
WEDNESDAY NIGHT...AS THE STRONGEST WAVE MOVES THROUGH THE AREA.
HOWEVER...THERE ARE SOME INDICATIONS THAT THE SOME THUNDERSTORMS
WILL AFFECT NORTHEAST KANSAS AND COULD SKIRT THE FORECAST AREA ON
TUESDAY AS WELL. WITH THE WEAKER SIGNALS FOR TUESDAY...WILL CONTINUE
TO WATCH IF CHANCES INCREASE ENOUGH TO ADD TO THE FORECAST. ALSO
WILL LIKELY NEED TO INCREASE PRECIPITATION CHANCES FOR WEDNESDAY AND
WEDNESDAY NIGHT IF THE CURRENT TRENDS CONTINUE.

WHILE THE NEAR NORMAL TEMPERATURES WILL CONTINUE ON
TUESDAY...SOMEWHAT COOLER TEMPERATURES ARE EXPECTED ON WEDNESDAY
WITH THE CLOUDS AND PRECIPITATION AROUND. EVEN COOLER TEMPERATURES
/MIDDLE 80S MOST PLACES/ ARE EXPECTED ON THURSDAY AND FRIDAY BEHIND
THE COLD FRONT.

SCHRECK

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
ONLY POTENTIAL PROBLEM IS THAT WITH LWR-DECK TROFFING STRENGTHENING NEAR
FRONT RANGE THAT SLY WINDS WILL LIKEWISE INCREASE (ESPECIALLY OVER CNTRL
KS WHERE 30-35KT GUSTS ARE LIKELY BY LATE SAT MORNING). OTHERWISE FLYING
WEATHER WILL CONTINUE TO BE EXCELLENT THROUGHOUT THE 28/06Z TAF PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    91  65  94  72 /   0   0  10  10
HUTCHINSON      92  65  93  71 /   0   0  10  10
NEWTON          91  65  91  72 /   0   0  10  10
ELDORADO        90  64  90  70 /   0   0  10  10
WINFIELD-KWLD   91  65  92  71 /   0   0  10  10
RUSSELL         92  65  93  68 /   0   0  10  10
GREAT BEND      92  65  94  67 /   0   0  10  10
SALINA          91  66  94  70 /   0   0  10  10
MCPHERSON       91  65  93  71 /   0   0  10  10
COFFEYVILLE     90  66  95  71 /   0   0  10  10
CHANUTE         90  66  93  70 /   0   0  10  10
IOLA            90  66  92  70 /   0   0  10  10
PARSONS-KPPF    90  66  94  70 /   0   0  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ032-047.

&&
Hazardous weather outlook, Aug 28, 4:03 AM CDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
403 AM CDT SAT AUG 28 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-290915-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
403 AM CDT SAT AUG 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORM CHANCES WILL INCREASE TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT AS A COLD FRONT PASSES THROUGH THE AREA. STRONG STORMS WILL
BE POSSIBLE AS THIS FRONT PUSHES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

Nearby

Wind Advisories in Kansas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.